Texas, 2025

Flash Flooding and Hail in Texas, October 24, 2025

October 24, 2025 · NWS MAF · 11 events in 8 counties and zones

The same upper-level trough that helped initiate thunderstorms on the 23rd allowed for additional thunderstorm development on the 24th as it continued to approach the region. Initially scattered to numerous thunderstorms developed in West Texas during the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The same upper-level trough that helped initiate thunderstorms on the 23rd allowed for additional thunderstorm development on the 24th as it continued to approach the region. Initially scattered to numerous thunderstorms developed in West Texas during the morning of the 24th. By the early afternoon, reports of large hail and severe winds were received as these storms marched across the Permian Basin and Trans-Pecos. By the evening of the 24th, these thunderstorms had merged into a line (with continued reports of severe winds, as well as some flash flooding) and eventually exited our forecast area after dark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 24, 11:32 AM CST, 44 minutes earlier. Its key messages:

  • Updated at 1220 PM CDT Fri Oct 24 2025
  • Medium-to-high (40-80%) chance of showers and thunderstorms today. A few storms may become severe, with large hail, damaging winds, and locally heavy downpours being the main concerns.
  • Much drier conditions expected after today and through the extended.
  • After a warm-up Sunday and Monday, a cold front brings near-to- below normal temperatures by the middle of next week.
Area forecast discussion, Oct 24, 11:32 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1232 PM CDT Fri Oct 24 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1220 PM CDT Fri Oct 24 2025

- Medium-to-high (40-80%) chance of showers and thunderstorms
  today. A few storms may become severe, with large hail, damaging
  winds, and locally heavy downpours being the main concerns.

- Much drier conditions expected after today and through the
  extended.

- After a warm-up Sunday and Monday, a cold front brings near-to-
  below normal temperatures by the middle of next week.

&&

.SHORT TERM...
(Today through Saturday afternoon)
Issued at 202 AM CDT Fri Oct 24 2025

Radar reflectivity shows scattered showers continuing across the
Trans Pecos, Permian Basin, and Stockton Plateau regions early this
morning along a surface trough. An upper-level low is expected to
become centered over northern New Mexico/southern Colorado late this
morning and afternoon, putting our area under the left-exit region
of the upper-level jet. This will provide large-scale forcing for
ascent, favoring additional development of widespread showers and
thunderstorms by early afternoon. A Pacific cold front is expected
to move into the region from New Mexico, adding to the forcing for
ascent. Some storms may become strong to severe Friday afternoon as
ample lift, instability, deep-layer shear and moisture are expected
to be present with this system. The main hazards with the strongest
storms will be large hail, damaging winds, locally heavy rainfall,
and frequent lightning. However, an isolated tornado or two cannot
be ruled out. Localized flash flooding will be possible with any
locations that receive heavy downpours. The best chances (40-80%) of
showers and storms looks to be in the Trans Pecos/Stockton Plateau,
Permian Basin, and the Lower Trans-Pecos regions. CAMs show the bulk
of the activity moving to the east before midnight Saturday. Friday
night lows are expected to dip into the upper 40s to mid 50s behind
the aforementioned Pacific front.

The upper-level low that has brought our area showers and
thunderstorms moves overhead Saturday. This will allow for skies to
clear, leaving our area dry with relatively light northwesterly
winds. Afternoon highs in the post-frontal airmass are forecast to
be slightly below normal, with temperatures in the low to mid 70s
for most.

Greening

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 202 AM CDT Fri Oct 24 2025

By Sunday and Monday, zonal to northwesterly flow aloft sets up over
the region. Ridging to the south and westerly downsloping winds at
the surface will contribute to rising temperatures yet again. Highs
are currently forecast to top out in the 80s for most, with low 90s
along the Rio Grande and 70s in the higher terrain. However, this
warm-up looks short-lived. Ensemble guidance continues to indicate a
cold front will move across the area, bringing much cooler
temperatures by the middle part of next week. Models are still a bit
inconsistent as to just how cool temperatures will get, as well as
when the front will move through (the GEFS ensemble shows a large
spread on Tuesday's temperatures, while the ENS tends to be cooler
in general for that day). In any case, by the middle part of next
week near-to-below normal temperatures are expected across West
Texas and Southeast New Mexico, and it looks like seasonable
temperatures continue through the rest of the extended. As far as
rain goes, the extended continues to look pretty dry.

Sprang

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Oct 24 2025

Thunderstorms are currently ongoing across much of the region and
will continue this afternoon and evening. Some of these storms have
been strong to severe producing large hail and damaging winds and
this will remain through the afternoon and evening hours. This
will temporarily bring CIGs and VIS to MVFR and IFR conditions,
along with producing VRB winds with gusts up to 30-40 kts. Gusty
(up to 25 kts) southerly to southwesterly winds are also expected
to prevail into the early evening hours at most terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               77  55  74  51 /  70  30  10   0
Carlsbad                 82  51  77  50 /  20   0   0   0
Dryden                   85  58  86  55 /  50  30   0   0
Fort Stockton            84  55  78  54 /  60  10   0   0
Guadalupe Pass           71  49  68  51 /  10   0   0   0
Hobbs                    78  49  74  48 /  30  10   0   0
Marfa                    78  44  73  41 /  40  10   0   0
Midland Intl Airport     77  55  75  52 /  80  10  10   0
Odessa                   77  54  75  52 /  80  10   0   0
Wink                     79  51  77  47 /  60  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...55
LONG TERM....13
AVIATION...11

In the hours before

Special weather statement, Oct 24, 8:51 AM CST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
951 AM CDT Fri Oct 24 2025

TXZ272-273-278-241530-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
951 AM CDT Fri Oct 24 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CULBERSON COUNTY
THROUGH 1030 AM CDT...

At 950 AM CDT, Doppler radar was tracking a strong thunderstorm near
Van Horn, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Van Horn and Culberson County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3105 10482 3115 10486 3130 10438 3109 10422
TIME...MOT...LOC 1450Z 260DEG 39KT 3110 10477

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Oct 24, 9:42 AM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1042 AM CDT Fri Oct 24 2025

TXZ059-274-241615-
Loving TX-Reeves County Plains TX-
1042 AM CDT Fri Oct 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL REEVES AND CENTRAL
LOVING COUNTIES THROUGH 1115 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Orla, or 10 miles west of Mentone, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of north central
Reeves and central Loving Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3185 10375 3190 10373 3196 10371 3190 10357
      3168 10374 3171 10382
TIME...MOT...LOC 1542Z 210DEG 26KT 3176 10377

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

95
Special weather statement, Oct 24, 11:43 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1243 PM CDT Fri Oct 24 2025

TXZ075-241830-
Pecos TX-
1243 PM CDT Fri Oct 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PECOS COUNTY
THROUGH 130 PM CDT...

At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Fort Stockton, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 277 and 310.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
southwestern Texas.

&&

LAT...LON 3089 10193 3066 10259 3081 10269 3108 10236
      3103 10229 3104 10225 3103 10221 3100 10219
      3101 10218 3100 10214 3100 10210
TIME...MOT...LOC 1742Z 240DEG 31KT 3078 10256

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

95

The radar

The Midland/Odessa radar (KMAF), 20 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ector

When
October 24, 12:16 PM CST to 12:21 PM CST
Where
Ector County, 1.17 mi W of Odessa Ector Co Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.920, -102.400

The ASOS station KODO Odessa measured a 66mph wind gust. The total time of occurrence is partially estimated.

Thunderstorm Wind, Midland

When
October 24, 12:29 PM CST to 12:30 PM CST
Where
Midland County, 1.38 mi N of (Maf) Midland Intl
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.950, -102.200

The ASOS station KMAF Midland International Air and Space Port recorded a wind gust of 58 mph. The total time of occurrence is partially estimated.

Thunderstorm Wind, Glasscock

When
October 24, 12:50 PM CST to 12:51 PM CST
Where
Glasscock County, 5.92 mi W of St Lawrence
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.660, -101.600

The West Texas Mesonet station 55 5SW St. Lawrence measured a 60 mph wind gust.

Thunderstorm Wind, Howard

When
October 24, 1:00 PM CST to 1:15 PM CST
Where
Howard County, 0.69 mi S of Settlers Addition
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.220, -101.520

The AWOS Station KBPG Big Spring measured a 59mph wind gust. The time of occurrence is partially estimated from radar.

Hail, Pecos

When
October 24, 2:00 PM CST to 2:08 PM CST
Where
Pecos County, 1.91 mi WNW of Ft Stockton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.890, -102.900

Pecos County Emergency Management reported quarter-sized hail in Fort Stockton. The total time of occurrence is partially estimated from radar.

Hail, Pecos

When
October 24, 2:02 PM CST to 2:08 PM CST
Where
Pecos County, 1.66 mi NW of Ft Stockton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.896, -102.891

Pecos County Emergency Management reports golf ball-size hail in Fort Stockton near Everts Street and Railroad Ave, as well as near State Highway 18 and 45 Lane. The total time of occurrence is partially estimated from radar.

Flash Flood, Upton

When
October 24, 2:40 PM CST to 5:30 PM CST
Where
Upton County, 0.91 mi NE of Mc Camey to 0.55 mi ENE of Mc Camey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.140, -102.220

Upton County Sheriff's Office reported ongoing flash flooding near a few intersections in McCamey. The total time of occurrence is partially estimated from radar. No damage was reported.

Flash Flood, Upton

When
October 24, 2:45 PM CST to 5:45 PM CST
Where
Upton County, 2.56 mi N of Rankin Arpt to 2.52 mi N of Rankin Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.267, -101.946

Upton County Sheriff's Office reported flash flooding along portions of State Highway 349 north of Rankin. The total time of occurrence is partially estimated from radar. No damage was reported.

Hail, Reagan

When
October 24, 3:24 PM CST to 3:32 PM CST
Where
Reagan County, 0.59 mi E of Big Lake
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.200, -101.460

Reagan County Sheriff's Office reported half dollar-size hail in Big Lake. The total time of occurrence is partially estimated from radar.

Flash Flood, Reagan

When
October 24, 3:30 PM CST to 6:45 PM CST
Where
Reagan County, 0.82 mi SSE of Big Lake to 1.32 mi E of Big Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.189, -101.466

Reagan County Sheriff's Office reported flash flooding along a few streets in the community of Big Lake. The total time of occurrence is partially estimated from radar. No damage was reported.

Hail, Presidio

When
October 24, 3:34 PM CST to 3:42 PM CST
Where
Presidio County, 1.68 mi WNW of Presidio
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.562, -104.394

Presidio County Sheriff's Office relayed a report of quarter-size hail at the Port of Entry in Presidio. The total time of occurrence is partially estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, October 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294178, 1294202, 1294204, 1294203, 1294171, 1294199, 1294172, 1294175, 1294200, 1294177, 1294201.